Proceedings - Mathematical Sciences

, Volume 100, Issue 3, pp 221–229 | Cite as

Diophantinc approximation by linear forms on manifolds

  • M. M. Dodson
  • B. P. Rynne
  • J. A. G. Vickers


The following Khintchine-type theorem is proved for manifoldsM embedded in ℝk which satisfy some mild curvature conditions. The inequality ¦q·x¦ <Ψq¦) whereΨ(r) → 0 asr → ∞ has finitely or infinitely many solutionsqεℤk for almost all (in induced measure) points x onM according as the sum Σ r =1/∞ Ψ(r)rk−2 converges or diverges (the divergent case requires a slightly stronger curvature condition than the convergent case). Also, the Hausdorff dimension is obtained for the set (of induced measure 0) of point inM satisfying the inequality infinitely often whenψ(r) =rt. τ >k − 1.


Metric diophantine approximation Khintchine’s theorem Hausdorff dimension manifolds 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Arnol’d V I,Geometrical methods in the theory of ordinary differential equations (translated by J Szucs) (Springer) (1983)Google Scholar
  2. [2]
    Baker R C and Harman G, Diophantine approximation by prime numbers,J. London Math. Soc. 25 (1982) 201–215MathSciNetCrossRefGoogle Scholar
  3. [3]
    Cassels J W S,An Introduction to Diophantine Approximation (Cambridge University Press) (1957)Google Scholar
  4. [4]
    Dodson M M, Rynne B P and Vickers J A G, Metric Diophantine approximation and Hausdorff dimension on manifolds,Math. Proc. Cambridge Philos. Soc. 105 (1989) 547–558MathSciNetCrossRefGoogle Scholar
  5. [5]
    Dodson M M, Rynne B P and Vickers J A G, Khintchine-type theorems on manifolds,Acta Arith (to appear)Google Scholar
  6. [6]
    Dodson M M, Rynne B P and Vickers J A G, Diophantine approximation and a lower bound for Hausdorff dimension,Mathematika 37 (1990) 59–73MathSciNetCrossRefGoogle Scholar
  7. [7]
    Dodson M M and Vickers J A G, Exceptional sets in Kolmogorov-Arnol’d-Moser Theory,J. Phys. A19 (1986) 349–374zbMATHGoogle Scholar
  8. [8]
    Kobayashi S and Nomizu K,Foundations of Differential Geometry, Vol. II (New York: Interscience) (1969)zbMATHGoogle Scholar
  9. [9]
    Moser J K, Stable and random motions in dynamical systems,Ann. Math. Stud. No. 77 (Princeton University Press) (1973)Google Scholar
  10. [10]
    Sprindzuk V G, Metric theory of Diophantine Approximations, (translated by R A Silverman) (John Wiley) (1979)Google Scholar

Copyright information

© Indian Academy of Sciences 1990

Authors and Affiliations

  • M. M. Dodson
    • 1
  • B. P. Rynne
    • 1
    • 2
  • J. A. G. Vickers
    • 1
    • 3
  1. 1.Department of MathematicsUniversity of YorkYorkUK
  2. 2.Department of MathematicsHeriot-Watt UniversityRiccartonUK
  3. 3.Faculty of Mathematical StudiesUniversity of SouthamptonSouthamptonUK

Personalised recommendations